Shareholic Button

August 25, 2010

Antihistamines Associated With Weight Gain!

Yale researchers have found an association between obesity and antihistamine use based on data from the 2005–2006 National Health and Nutrition Examination Survey (NHANES). In the study, adults taking prescription H1 antihistamines were matched by age and gender with controls and compared on the basis of body measurements, plasma glucose, insulin concentrations, and lipid levels.

What does tbis mean? It means that there is an association and not necessarily a cause-and-effect between weight gain and antihistamine use. In order to truly determine whether antihistamines actually CAUSES weight gain, prospective studies need to be obtained.

It may be that antihistamines does not cause obesity, but that obesity may lead to increased risk of allergies which makes people take more antihistamines.

OR... perhaps there is a 3rd unknown factor that causes both problems?

It's not clear right now and more studies are required to clarify this finding...

Reference:
Association of Prescription H1 Antihistamine Use With Obesity: Results From the National Health and Nutrition Examination Survey Obesity (2010) doi:10.1038/oby.2010.176
Fauquier blog
Fauquier ENT

Dr. Christopher Chang is a private practice otolaryngology, head & neck surgeon specializing in the treatment of problems related to the ear, nose, and throat. Located in Warrenton, VA about 45 minutes west of Washington DC, he also provides inhalant allergy testing/treatment, hearing tests, and dispenses hearing aids. Google+ Christopher Chang, MD Bio

No comments:

Post a Comment

Please be aware that our office rarely if ever replies to comments. Click to read why

Banner Map

VIDEO: How Does the Human Voicebox Work?






Amazon





ad lump in throat clogged ears